International Journal of Trichology International Journal of Trichology
 Print this page Email this page Small font sizeDefault font sizeIncrease font size
 
 
  Home | About IJT | Editorial board | Search | Ahead of print | Current Issue | Archives | Instructions | Online submission | Subscribe | Advertise | Contact us | Login   
 
COMMENTARY
Year : 2018  |  Volume : 10  |  Issue : 6  |  Page : 255-261

A comment on the post-finasteride syndrome


1 Center for Dermatology and Hair Diseases Professor Trüeb, Zurich-Wallisellen, Switzerland
2 Department of Dermatology of the Fluminense Federal University, Antonio Pedro University Hospital, Niteroi, Brazil

Correspondence Address:
Prof. Ralph Michel Trueb
Center for Dermatology and Hair Diseases Professor Trüeb, Bahnhofplatz 1A, CH-8304 Wallisellen
Switzerland
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijt.ijt_61_18

Rights and Permissions

The post-Finasteride syndrome (PFS) has been claimed to occur in men who have taken oral finasteride to treat hair loss or benign prostatic hyperplasia. While the incidence of persistent sexual, mental, and physical side effects despite quitting finasteride is unknown, and the condition is not recognized by the scientific community, individuals who suffer from PFS do present with very distinctive and homogenous symptoms. The concept has emerged from reports of nondermatologists, neuroendocrinological research, case reports, and uncontrolled studies. These have been scrutinized by hair experts who found that persistent sexual side effects were only documented in low-quality studies with a strong bias selection and a significant nocebo effect. Others totally dispute the credibility of the PFS. In any case, the PFS is a problem that has to be dealt with. Low-quality studies neither confirm nor refute the condition as a valid nosologic entity. Therefore, it is as inappropriate to dismiss the condition, as it would be to demonize finasteride for the treatment of male pattern hair loss. Whether the PFS represents a nocebo reaction or a real drug adverse event is irrelevant, while the best way to alleviate the emotional distress related to hair loss is to effectively treat the condition causing the problem. It is not sufficient to only discuss the plausibility of the PFS. There is a need for practical recommendations to include such important issues as patient selection and risk assessment, appropriate patient information, how to react in case of drug-related adverse events, issues of fertility and malignancy, management of the PFS, and alternatives, specifically the use of topical finasteride. It is the aim of this commentary to provide the respective information.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed5463    
    Printed36    
    Emailed0    
    PDF Downloaded30    
    Comments [Add]    

Recommend this journal